top of page

PEBC Free Practice Question of the Week [8]

Updated: Jul 22, 2020

PW is a 55 year old woman with heart failure, presenting today to the clinic with increased shortness of breath. Just a few days ago, she had some joint pain, which improved when she took a painkiller. Today, she is frustrated that she has these new set of symptoms. Her current medications are as follows: furosemide, ramipril, bisoprolol and ibuprofen. What is the most important recommendation for PW?


a) Increase her furosemide dose. b) Add spironolactone. c) Change ibuprofen to acetaminophen. d) Start inhaled salbutamol.


Scroll down for the answer!















The answer is (C).


Her symptoms seems to be drug-induced, so it is most important to discontinue the offending drug first, rather than adjusting current medication doses (which can come later).


NSAIDs such as ibuprofen can reduce prostaglandin synthesis, which is involved in perfusion and circulation. This can lead to fluid retention, thereby causing shortness of breath and exacerbating heart failure.


Therefore, PW should stop ibuprofen and start acetaminophen for her joint pain.



If you liked this PEBC-style question, you can get more questions by purchasing access to our PEBC Qualifying MCQ Plan.


39 views0 comments

Recent Posts

See All
bottom of page